Alert archive / Florida / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Tallahassee, FL

May 5, 202013 counties in Florida

NWS Tallahassee, FL issued this red flag warning at May 5, 2020, 1:21 PM CDT for 13 counties in Florida. It took effect at May 6, 2020, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2020, 1:21 PM CDT (18:21 UTC)
In effect from
May 6, 2020, 11:00 AM CDT
Expired
May 6, 2020, 7:00 PM CDT
In force
8 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Calhoun County, FL, Franklin County, FL, Gadsden County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Jefferson County, FL, Leon County, FL, Taylor County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL

The radar

The Tallahassee radar (KTLH), 61 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-417 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WWUS82 KTAE 051821
RFWTAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tallahassee FL
221 PM EDT Tue May 5 2020

...RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF THE FLORIDA
PANHANDLE AND BIG BEND FROM WEDNESDAY AT 12 PM EDT UNTIL 7 PM EDT
FOR A COMBINATION OF LOW RELATIVE HUMIDITY...HIGH ERC VALUES...AND
SUSTAINED WINDS OF 15 MPH.

.A much drier airmass is expected to move into the region on
Wednesday behind a cold front. Relative humidity values will drop
below critical levels across the entire Florida Panhandle and 
eastwards into portions of the Florida Big Bend. Sustained winds 
of around 15 mph are expected with frequent gusts up to 25 mph. 
These conditions, combined with a recent stretch of dry weather 
and drier fuels, will lead to the potential for any fires to 
quickly spread. Please heed the advice of local officials.

FLZ007>018-026>028-108-112-114-115-118-127-128-060930-
/O.NEW.KTAE.FW.W.0001.200506T1600Z-200506T2300Z/
North Walton-Central Walton-Holmes-Washington-Jackson-Inland Bay-
Calhoun-Inland Gulf-Inland Franklin-Gadsden-Leon-Inland Jefferson-
Liberty-Inland Wakulla-Inland Taylor-South Walton-Coastal Bay-
Coastal Gulf-Coastal Franklin-Coastal Jefferson-Coastal Wakulla-
Coastal Taylor-
221 PM EDT Tue May 5 2020 /121 PM CDT Tue May 5 2020/

...RED FLAG WARNING IN EFFECT FROM NOON EDT /11 AM CDT/ TO 7 PM 
EDT /6 PM CDT/ WEDNESDAY...

The National Weather Service in Tallahassee has issued a Red Flag
Warning, which is in effect from noon EDT /11 AM CDT/ to 7 PM EDT
/6 PM CDT/ Wednesday. 

* AFFECTED AREA...Much of the Florida Panhandle and portions of
  the Big Bend. 

* WIND...Sustained winds around 15 mph. Gusts up to 25 mph.

* HUMIDITY...21-27%

* IMPACTS...Any fires that develop have the potential to spread
  rapidly. Outdoor burning is not recommended Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
157 
WWUS82 KTAE 060638
RFWTAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tallahassee FL
238 AM EDT Wed May 6 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM EDT (NOON CDT) TO 8 PM
EDT (7 PM CDT) TODAY FOR THE FLORIDA PANHANDLE AND MUCH OF THE 
BIG BEND...

.With warm, dry, and windy conditions expected behind a frontal 
boundary today, Red Flag conditions are forecast to be met across 
the Panhandle and much of the Big Bend of Florida.

FLZ028-128-060745-
/O.CAN.KTAE.FW.W.0001.200506T1600Z-200506T2300Z/
Inland Taylor-Coastal Taylor-
238 AM EDT Wed May 6 2020

...RED FLAG WARNING IS CANCELLED FOR TAYLOR COUNTY...

The National Weather Service in Tallahassee has cancelled the Red
Flag Warning. 


$$

FLZ007>018-026-027-108-112-114-115-118-127-070000-
/O.EXT.KTAE.FW.W.0001.200506T1700Z-200507T0000Z/
North Walton-Central Walton-Holmes-Washington-Jackson-Inland Bay-
Calhoun-Inland Gulf-Inland Franklin-Gadsden-Leon-Inland Jefferson-
Liberty-Inland Wakulla-South Walton-Coastal Bay-Coastal Gulf-
Coastal Franklin-Coastal Jefferson-Coastal Wakulla-
238 AM EDT Wed May 6 2020 /138 AM CDT Wed May 6 2020/

...RED FLAG WARNING IN EFFECT FROM 1 PM EDT (NOON CDT) TO 8 PM
EDT (7 PM CDT) TODAY...

* AFFECTED AREA...The Florida Panhandle and portions of the Big 
  Bend. 

* WIND...Sustained winds around 15 to 20 mph. Gusts 25 to 30 mph.

* HUMIDITY...24 to 30 percent.

* ERC...29 or higher.

* IMPACTS...Any fires that develop have the potential to spread 
  rapidly. Outdoor burning is not recommended Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
938 
WWUS82 KTAE 061353
RFWTAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tallahassee FL
953 AM EDT Wed May 6 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM EDT (NOON CDT) TO 8 PM
EDT (7 PM CDT) TODAY FOR THE FLORIDA PANHANDLE AND MUCH OF THE
BIG BEND...

.With warm, dry, and windy conditions expected behind a frontal
boundary today, Red Flag conditions are forecast to be met across
the Panhandle and much of the Big Bend of Florida.

FLZ007>018-026-027-108-112-114-115-118-127-062200-
/O.CON.KTAE.FW.W.0001.200506T1700Z-200507T0000Z/
North Walton-Central Walton-Holmes-Washington-Jackson-Inland Bay-
Calhoun-Inland Gulf-Inland Franklin-Gadsden-Leon-Inland Jefferson-
Liberty-Inland Wakulla-South Walton-Coastal Bay-Coastal Gulf-
Coastal Franklin-Coastal Jefferson-Coastal Wakulla-
953 AM EDT Wed May 6 2020 /853 AM CDT Wed May 6 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM EDT /NOON CDT/
THIS AFTERNOON TO 8 PM EDT /7 PM CDT/ THIS EVENING...

* AFFECTED AREA...The Florida Panhandle and portions of the Big 
  Bend. 

* WIND...Sustained winds around 15 to 20 mph. Gusts 25 to 30 
  mph.

* HUMIDITY...21 to 27 percent.

* ERC...29 or higher.

* IMPACTS...Any fires that develop have the potential to spread 
  rapidly. Outdoor burning is not recommended Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at May 5, 12:11 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 5, 12:11 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
111 PM EDT Tue May 5 2020

.AVIATION...
[Through 18Z Wednesday]

VFR conditions today with some sites gusting to 18-20 knots and
diminishing with sunset. IFR CIGS possible again tonight with the
highest chances at TLH and VLD although like last night, those
CIGS may spread farther than currently forecast. For Wednesday,
winds may gust 20-25 knots with the strongest wind at DHN.

&&

.PREV DISCUSSION [1052 AM EDT]...

.NEAR TERM [Through Tonight]...

Patchy fog in the morning will give way to a mostly sunny day with
highs once again touching the low 90s across the area.  The surface
high pressure system that has dominated the weather pattern across
our region over the last several days will make its exit off the
east coast today.  This will give way to the weak cold front that is
expected to approach the region from the west late Today bringing
the chance for an isolated shower or two in the early evening hours.
 With mid level dry air in place coupled with the weak forcing from
the cold front, any showers that do develop will be shortlived. Low
temperatures will only fall into the mid 60s tonight.

.SHORT TERM [Wednesday through Thursday]...

Wednesday begins with the cold front moving over the Florida Big
Bend on its way out of the our CWA/MSA by the afternoon. Virtually
no lift is expected with the front and moisture is confined to the
lowest 100mb or so. Can't rule out a few sprinkles but it appears
thats about it. Behind the front, northwest mid level flow as the
trough axis moves east and surface high pressure eventually
settles into the northern Gulf Thursday. High temperatures in the
upper 70s to mid 80s Wednesday will be a little cooler Thursday
with highs in the 70s.

.LONG TERM [Thursday Night Through Tuesday]...

Building heights will be shortlived as the next trough approaches
Friday night into Saturday supporting a low pressure system.
Surface high pressure will move east Friday allowing surface winds
to become southerly; drawing up Gulf moisture into the region.
There will be more moisture and lift to work with for this front
so have decent rain chances Friday night into Saturday morning.
The front stalls over our marine areas as flow becomes zonal and
mid level high strengthens in the western Caribbean. An upstream
trough kicks this entire system eastward Sunday night with high
pressure building back in Monday/Tuesday.

.MARINE...

Southwest to west winds will continue through tonight then become
northwesterly Wednesday as a cold front sweeps across the coastal
waters. Winds will veer to southerly Friday ahead of the next
frontal system early Saturday. Wind speeds will be around the
cautionary levels Wednesday and Wednesday night behind the mid
week frontal passage.

.FIRE WEATHER...

Red Flag conditions are not expected for the next few days.

.HYDROLOGY...

Two systems are expected over the next week. However, rainfall
amounts will be low and thus not expecting widespread flooding
across the tri-state region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   65  85  52  78  51 /  10  10   0   0   0
Panama City   67  83  56  77  60 /  10   0   0   0   0
Dothan        62  79  49  75  52 /  10   0   0   0   0
Albany        65  79  50  75  52 /  10   0   0   0   0
Valdosta      65  82  51  75  50 /  10  10   0   0   0
Cross City    66  85  53  77  50 /  10  10   0   0   0
Apalachicola  68  82  56  75  60 /  20   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Bunker
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...LN
MARINE...Scholl
FIRE WEATHER...Bunker
HYDROLOGY...Scholl

Nearby

Red Flag Warnings in Florida, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.